Winter Storm, North Sioux
- When
- February 9, 9:00 AM MST to 6:00 PM MST
- Where
- North Sioux forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.488, -103.759 (the zone’s center; the record gives no point)
Six inches of snow was measured at Harrison.
Moderate snow and a brief period of freezing drizzle caused difficult travel across North Sioux and Dawes counties in the Nebraska Panhandle. Snowfall totals ranged from six to eight inches.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Moderate snow and a brief period of freezing drizzle caused difficult travel across North Sioux and Dawes counties in the Nebraska Panhandle. Snowfall totals ranged from six to eight inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 9, 8:43 AM MST, 17 minutes earlier.
Area Forecast Discussion
National Weather Service Cheyenne WY
843 AM MST Fri Feb 9 2018
.UPDATE...
Issued at 841 AM MST Fri Feb 9 2018
Extended the Dense Fog Advisory until 11 am this morning.
&&
.SHORT TERM...(Today through Saturday night)
Issued at 350 AM MST Fri Feb 9 2018
Current observations across southeast Wyoming show the arctic cold
front basically located along the spine of the Laramie Range as
of 330 am this morning. The front is not expected to make any
further progress westward, so Laramie and Rawlins should remain
relatively mild today. For locations east of the Laramie Range,
much colder temperatures are observed with readings as low as the
single digits over western Nebraska and into east central Wyoming
near Lusk. An area of dense fog has formed along the Cheyenne
Ridge this morning with observed visibilities below one quarter of
a mile between Pine Bluffs and just west of Cheyenne, as well as
north of I-80 near Whitaker and Chugwater. Issued a Dense Fog
Advisory for these locations through mid morning. Otherwise,
periods of snow have continued across the northern Nebraska
panhandle which will likely linger through the afternoon. Extended
the Winter Weather Advisory south to include Box Butte and
southern Sioux county, mainly for the southern Pine Ridge area as
webcams have shown slick and snow covered roadways near Hemingford
and south of Harrison. Some freezing drizzle is also likely in
these areas.
For areas to the south, expect the arctic cold front to briefly
retreat northeast through the day progressing east of the I-25
corridor before pushing back to the south and west, including
areas west of the Laramie Range, by this evening. Locations along
I-25 may briefly warm up into the 30's and maybe low 40's before
the front moves back through the region. This will set up a
tricky forecast which may change by the hour, as the position of
the arctic front will likely fluctuate through the day. Along and
east of the front, expect fog & freezing drizzle with some light
snow by later this afternoon. Light snow will gradually diminish
further north and then slowly develop across the I-80 corridor as
the next upper level wave/jet energy moves into Wyoming.
Precipitation may actually begin as freezing drizzle and slowly
transition to snow as the main upper level trough moves into
Wyoming early Saturday morning and the depth of saturation above
the surface increases. Snow accumulations are very uncertain this
evening through midnight tonight since models are in disagreement
with the depth of cold air and depth of saturation. Trended
forecast towards the NAM since it has verified much better late
last night and early this morning with the arctic frontal passage.
Expect periods of snow and freezing drizzle tonight until the
main trough axis moves into Wyoming and Utah by early Saturday
morning. Snow accumulations tonight should be below one inch.
Saturday will be the best chance for the I-80 corridor to receive
respectable snowfall amounts, from the higher mountains eastward
to the southern Nebraska panhandle. As the main trough dives
southward in the morning, snow will redevelop across northern
colorado and southern Wyoming with a 3 to 6 hour window of light
to moderate snow expected along the I-80 corridor. This will be
short-lived since the trough axis will rapidly move across the
area. The front will stall, but it will likely be too far south to
make much of a difference north of the Colorado border. For now,
increased POP in this area for 1 to 2 inches of snow with 3 to 6
inches in the higher mountains. Conditions are expected to improve
Saturday afternoon and evening with very cold temperatures
expected.
.LONG TERM...(Sunday through Thursday)
Issued at 254 AM MST Fri Feb 9 2018
Current medium range model/ensemble solutions are in good agreement.
The flow aloft veers from northwest to southwest Sunday through Monday
as the next eastern Pacific trough tracks southeast across the western
CONUS. Split flow develops late Monday, with closed upper low retrograding
southwest from central CA offshore Tuesday, with northern stream trough
east of the CWFA Tuesday night. Sunday through Monday morning will be
dry. It will be breezy to windy Sunday along and west of the Laramie
Range. Light snow will spread east across much of southeast WY Monday
afternoon. Snow ends Monday evening, with dry conditions Tuesday and
Wednesday. Low/mid level pressure gradients increase Tuesday night
into Wednesday, with a potential high wind episode for the southeast
WY wind corridors. Another Pacific trough approaches the region Wednesday
night with light snow developing west of a Douglas-Laramie line. The
snow spreads east across the remainder of the CWFA Thursday. Temperatures
through the long term will average near to slightly above seasonal
normals.&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 254 AM MST Fri Feb 9 2018
Arctic cold front has moved west to the east slopes of the Laramie Range
at 10Z. Areas of dense fog will produce LIFR-IFR VIS/CIG at KCYS early
this morning. MVFR-IFR CIG/VIS in light snow and fog will prevail across
east-southeast WY into the NE Panhandle through the remainder of the
TAF period. It will be breezy to windy west of the Laramie Range with
westerly winds gusting 30-40 kt. Winds will be northeasterly 5-15 kt
across the NE Panhandle. Winds at KCYS will shift from northeast 10-15
kt to southwest 15-20 kt this afternoon, then back to northeast around
10 kt this evening.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 254 AM MST Fri Feb 9 2018
Arctic cold front has moved west to the east slopes of the Laramie Range
at 10Z. Areas of dense fog will produce LIFR-IFR VIS/CIG at KCYS early
this morning. MVFR-IFR CIG/VIS in light snow and fog will prevail across
east-southeast WY into the NE Panhandle through the remainder of the
TAF period. It will be breezy to windy west of the Laramie Range with
westerly winds gusting 30-40 kt. Winds will be northeasterly 5-15 kt
across the NE Panhandle. Winds at KCYS will shift from northeast 10-15
kt to southwest 15-20 kt this afternoon, then back to northeast around
10 kt this evening.
&&
.FIRE WEATHER...
Issued at 303 AM MST Fri Feb 9 2018
No Fire Weather concerns through the weekend and into next week. An
arctic cold front will remain nearly stationary along the
Interstate 25 corridor today before moving southwest across the
region tonight. Periods of snow and freezing drizzle are expected
with light snow accumulations through Saturday. Cool temperatures
and high humidities are expected through next week.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 6 PM MST this evening for WYZ102.
Dense Fog Advisory until 11 AM MST this morning for WYZ106-
117>119.
NE...Winter Weather Advisory until 6 PM MST this evening for NEZ002-
003-095-096.
&&
UPDATE...RUBIN
SHORT TERM...TJT
LONG TERM...MJ
AVIATION...MJ
FIRE WEATHER...TJTHazardous Weather Outlook National Weather Service Cheyenne WY 839 AM MST Fri Feb 9 2018 NEZ019>021-054-055-WYZ103-106>108-116>119-101300- Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-North Laramie Range- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 839 AM MST Fri Feb 9 2018 This hazardous weather outlook is for the southern Nebraska panhandle and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Periods of light snow, fog, and freezing drizzle are expected across the area today and tonight. A Dense Fog Advisory is in effect for extreme southeast Wyoming, including Cheyenne and Pine Bluffs until 11 AM. Some travel impacts are possible tonight due to light snow and freezing drizzle. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Periods of snow will continue mainly on Saturday morning before conditions improve through the afternoon. .Spotter information statement... Spotter activation will not be required at this time. NEZ002-003-095-096-WYZ101-102-101300- Dawes-Box Butte-North Sioux-South Sioux- Converse County Lower Elevations-Niobrara County- 839 AM MST Fri Feb 9 2018 This hazardous weather outlook is for the northwestern Nebraska panhandle and east central Wyoming. .DAY ONE...TODAY AND TONIGHT A Winter Weather Advisory is in effect for today. Periods of snow will continue through this afternoon with slick and snow packed roadways expected, mainly east of Douglas. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Periods of light snow will continue early on Saturday before ending by midday. .Spotter information statement... Spotters are urged to report snow accumulations to the National Weather Service today. WYZ104-105-109>115-101300- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- 839 AM MST Fri Feb 9 2018 This hazardous weather outlook is for south central Wyoming. .DAY ONE...TODAY AND TONIGHT Light snow will spread from north to south across southern Wyoming late today and into tonight along with much colder temperatures. Snow accumulations will be minimal outside the mountains but roads may become slick at times tonight. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Snow will become more widespread by early Saturday morning and continue through midday. Light snow accumulations are possible, mainly near the mountains. .Spotter information statement... Spotter activation will not be required at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
833 AM MST FRI FEB 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 AM SNOW CHADRON 42.83N 103.00W
02/09/2018 M3.0 INCH DAWES NE BROADCAST MEDIA
REPORT RECEIVED VIA TWITTER FROM KCSR.
&&
GCLAYCOMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
843 AM MST FRI FEB 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 AM SNOW CHADRON 42.83N 103.00W
02/09/2018 E5.0 INCH DAWES NE PUBLIC
REPORT RECIEVED VIA FACEBOOK.
&&
GCLAYCOMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
858 AM MST FRI FEB 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM SNOW CHADRON 42.83N 103.00W
02/09/2018 M4.5 INCH DAWES NE BROADCAST MEDIA
REPORT RECEIVED VIA TWITTER FROM KCSR. STILL SNOWING
HEAVY.
&&
GCLAYCOMThe national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
Six inches of snow was measured at Harrison.
Six to eight inches of snow was observed at Chadron.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, February 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 739729, 739730.